Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS North Platte, NE

May 25, 2014Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 25, 2014, 2:40 PM MDT for Sheridan County, Nebraska. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2014, 2:40 PM MDT (20:40 UTC)
Expired
May 25, 2014, 3:45 PM MDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2014-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2014-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1713 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS53 KLBF 252040
SVRLBF
NEC161-252145-
/O.NEW.KLBF.SV.W.0032.140525T2040Z-140525T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM MDT SUN MAY 25 2014

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 345 PM MDT

* AT 239 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 18 MILES NORTH OF
  ELLSWORTH...AND MOVING NORTH AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS AND OUTBUILDINGS.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF CENTRAL
  SHERIDAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4265 10207 4252 10206 4245 10207 4244 10206
      4225 10205 4225 10243 4265 10245
TIME...MOT...LOC 2040Z 201DEG 18KT 4232 10226

HAIL...1.00IN
WIND...70MPH

$$

SPRINGER
1 follow-up statement
592 
WWUS53 KLBF 252114
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
414 PM CDT SUN MAY 25 2014

NEC161-252124-
/O.CAN.KLBF.SV.W.0032.000000T0000Z-140525T2145Z/
SHERIDAN NE-
314 PM MDT SUN MAY 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHERIDAN COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4265 10207 4252 10206 4245 10207 4244 10206
      4225 10205 4225 10243 4265 10245
TIME...MOT...LOC 2114Z 201DEG 18KT 4248 10218

$$

SPRINGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:40 PM MDT, 0 minutes earlier.

Area forecast discussion, May 25, 2:40 PM MDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
340 PM CDT SUN MAY 25 2014

.SYNOPSIS...
ISSUED AT 340 PM CDT SUN MAY 25 2014

UPPER LEVEL LOW LOCATED ACROSS THE 4 CORNERS THIS AFTERNOON. AT THE
SURFACE A WEAK TROUGH IS ACROSS NORTHWEST NEBRASKA...WITH A BROKEN
BAND OF SCATTERED SHOWERS AND EMBEDDED THUNDER. THERE IS ALSO A WEAK
UPPER LEVEL DISTURBANCE LIFTING NORTH ACROSS CENTRAL/EASTERN
NEBRASKA. THIS IS PRODUCING ANOTHER AREA OF ISOLATED SHOWERS WITH
EMBEDDED THUNDER. TEMPS HAVE WARMED INTO THE 70S...WARMEST ACROSS
NORTH CENTRAL WHERE TEMPS ARE NEAR 80 DUE TO MORE SUN.

CUT OFF LOW OVER THE NEW MEXICO COLORADO BORDER WITH STRONG
MOISTURE ADVECTION FROM EAST TEXAS INTO NORTH DAKOTA. AHEAD OF
THIS LOW RIDGING FROM LOUISIANA THROUGH THE GREAT LAKES. CLOSED
SYSTEM APPROACHING PACIFIC NORTHWEST.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH MONDAY)
ISSUED AT 340 PM CDT SUN MAY 25 2014

ACTIVE EVENING AS THE TROUGH ACROSS NORTHWEST NEB REMAINS A FOCUS.
MOVEMENT IS 15 MPH OR LESS AND SHEAR IS MARGINAL WITH HEAVY RAIN THE
GREATEST THREAT ALTHOUGH LOCALLY SOME SMALL HAIL IS POSSIBLE. THE
ACTIVITY ACROSS CENTRAL NEBRASKA WILL CONTINUE TO INCREASE THIS
EVENING...THEN THE LOSS OF HEAT WILL CAUSE ACTIVITY TO QUICKLY
DIMINISH. OVERNIGHT ONLY ISOLATED ACTIVITY IS EXPECTED WITH LITTLE
ACTIVITY EXPECTED BY MORNING. MODELS ARE A LITTLE DRIER FOR THE
MORNING WITH ONLY THE NAM SUGGESTING PATCHY FOG. WILL MONITOR FOR
POSSIBLE FOG...HOWEVER DID NOT INCLUDE AT THIS TIME. TOMORROW
GUIDANCE CONTINUES TO BE SEASONALLY WARM WITH TEMPS INTO THE LOWER
80S. DEPENDING ON THE MORNING CLOUDS...WHICH SHOULD HAVE SOME
BREAKS...WILL ALLOW FOR TEMPS TO WARM QUICKLY. THE WARMING TEMPS
WILL CREATE SOME STEEP LAPSE RATES AND DEVELOPMENT OF ISOLATED
SHOWERS AND EMBEDDED STORMS FOR THE AFTERNOON.

.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 340 PM CDT SUN MAY 25 2014

MODELS IN MID AND LONG RANGE CONTINUE IN GOOD AGREEMENT DUE TO THE
SLOWER MOVEMENT OF THE CUT OFF UPPER LOW. MONDAY NIGHT UPPER LOW
TAKES A SOUTHEASTERLY TRACK THROUGH THE TEXAS PANHANDLE WITH
BETTER CHANCES FOR PRECIPITATION FOR WESTERN NEBRASKA SOUTH AND
EAST OF THE FORECAST AREA. HAVE RETAINED SLIGHT CHANCES. LOWS IN
THE 50S. ON TUESDAY UPPER SYSTEM MOVES INTO EAST TEXAS AND UPPER
RIDGE BUILDS INTO THE CENTRAL PLAINS KEEPING TEMPERATURES IN THE
80S. NORTHERN STREAM SYSTEM WILL DRIVE A COOL FRONT THROUGH THE
NORTHERN PLAINS TUESDAY AND TUESDAY NIGHT . THE RIDGE SHOULD
INHIBIT CONVECTION OVER WESTERN NEBRASKA. HAVE KEPT SLIGHT
CHANCES OVER NORTH CENTRAL NEBRASKA. UPPER RIDGE TO HOLD THROUGH
MID WEEK KEEPING THE FORECAST AREA MAINLY DRY WITH HIGHS IN THE
80S AND LOWS IN THE 50S. STRONG RIDGE WILL KEEP SYSTEMS MOVING TO
THE NORTHEAST OUT OF THE PACIFIC NORTHWEST INTO WESTERN CENTRAL
CANADA...RIDGE RIDERS. THESE SYSTEMS WILL TRY AND BREAK DOWN THE
RIDGE AND WILL DRAG COOL FRONTS THROUGH THE NORTHERN PLAINS
THROUGH THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 101 PM CDT SUN MAY 25 2014

ISOLATED SHOWERS LIFTING NORTH ACROSS PORTIONS OF SOUTHWEST
NEBRASKA THIS AFTERNOON. RADAR RETURNS LIFTING NORTH...SHOULD HOLD
TOGETHER AND IMPACT TO THE KLBF IS EXPECTED...ALTHOUGH SHOWERS
LIKELY TO REMAIN VFR. BROKEN LINE OF SHOWERS POSSIBLE ACROSS NW
NEB...AND SHOULD BE WEST OF KVTN. ADDITIONAL DEVELOPMENT ACROSS
CENTRAL NEBRASKA THIS AFTERNOON WHICH HAS THE POTENTIAL TO LIFT
INTO KVTN...WITH A TEMPO IN THE TAF AT THE MOMENT.

TONIGHT STILL HAVE A SLIGHT CHANCE FOR SHOWERS...HOWEVER LOW
CONFIDENCE AT ANY GIVEN TIME AND WILL NOT MENTION IN TAF. ONCE
AGAIN FOG/LOW STRATUS IS POSSIBLE...HOWEVER MODELS ARE SHOWING A
DRY SLOT WORKING INTO THE AREA WHICH MAY LIMIT COVERAGE. HIGHER
CONFIDENCE OF MVFR CONDITIONS FOR KLBF...AT LEAST FOR A FEW HOURS.
DURING THE MORNING HOURS CONDITIONS EXPECTED TO BECOME VFR FOR
ALL.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...POWER/MASEK
SHORT TERM...MASEK
LONG TERM...POWER
AVIATION...MASEK
Hazardous weather outlook, May 25, 4:18 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
518 AM CDT SUN MAY 25 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-261030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
518 AM CDT SUN MAY 25 2014 /418 AM MDT SUN MAY 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EVENING. DUE TO THE SLOW MOVEMENT OF THE
THUNDERSTORMS...LOCALLY HEAVY RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE MONDAY INTO TUESDAY AS
A LOW PRESSURE SYSTEM CROSSES THE REGION. LOCALLY HEAVY RAIN WILL
BE THE MAIN THREAT. THUNDERSTORMS ARE AGAIN POSSIBLE FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KAR

In the hours before

Special weather statement, May 25, 2:09 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
309 PM CDT SUN MAY 25 2014

NEZ004-252115-
SHERIDAN NE-
209 PM MDT SUN MAY 25 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN COUNTY UNTIL
315 PM MDT...

AT 206 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF LAKESIDE...OR 20 MILES EAST OF
ALLIANCE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WATSON LAKE...
  KRAUSE LAKE...
  WOLF HILL...
  DIAMOND LAKE...
  ARGO HILL...
  SMITH LAKE STATE WILDLIFE MANAGEMENT AREA...
  BILLYS LAKE...
  HIGHWAY 27 CROSSING THE NIOBRARA RIVER...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.